Alert archive / Montana / Lake Wind Advisories in 2018

Lake Wind Advisory 2, NWS Missoula, MT

July 9, 2018Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at Jul 9, 2018, 1:55 PM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Jul 10, 2018, 9:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2018, 1:55 PM MDT (19:55 UTC)
In effect from
Jul 10, 2018, 9:00 AM MDT
Expired
Jul 10, 2018, 8:00 PM MDT
In force
11 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2639 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WWUS75 KMSO 091955
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
155 PM MDT Mon Jul 9 2018

MTZ003-102000-
/O.NEW.KMSO.LW.Y.0002.180710T1500Z-180711T0200Z/
Flathead/Mission Valleys-
155 PM MDT Mon Jul 9 2018

...LAKE WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM MDT TUESDAY FOR
FLATHEAD LAKE...

The National Weather Service in Missoula has issued a Lake Wind
Advisory for Flathead Lake...which is in effect from 9 AM to 8 PM
MDT Tuesday. 

* Impacts/Timing: A cold front will produce gusty and changing
  winds Tuesday across Flathead Lake with quite turbulent wave
  conditions. 

* Winds: South winds will increase to 10 to 20 mph by mid morning
  and then shift to more westerly in the afternoon. Gusts to 30
  mph can also be expected throughout the day.  

* Wave heights: Waves should increase to 1 to 2 feet, with local
  waves up to 3 feet on the central lake and eastern shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

Note...The experimental wave height forecasts are representative
of the mid lake waters and downwind shores. Wave heights may be
significantly less on upwind shores.

&&

$$
1 follow-up statement
264 
WWUS75 KMSO 110211
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
811 PM MDT Tue Jul 10 2018

MTZ003-110315-
/O.EXP.KMSO.LW.Y.0002.000000T0000Z-180711T0200Z/
Flathead/Mission Valleys-
811 PM MDT Tue Jul 10 2018

...LAKE WIND ADVISORY HAS EXPIRED FOR FLATHEAD LAKE...

* Impacts/Timing: Winds have diminished across Flathead Lake, 
  although a few gusts to 20 to 25 mph continue over Polson Bay.

* Winds: West to northwest 10 to 15 mph with a few higher gusts,
  mainly for Polson Bay.

* Wave heights: generally less than 1 foot. 

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Jul 9, 1:54 PM MDT, 1 minute earlier.

Area forecast discussion, Jul 9, 1:54 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Missoula MT
154 PM MDT Mon Jul 9 2018

.DISCUSSION...A pocket of moisture and instability will briefly
clip Lemhi County and southwest Montana early this evening
supporting isolated thunderstorms. Otherwise, a relatively warm
night is in store for the Northern Rockies.

A cold front will shift across north central Idaho late tonight
and western Montana Tuesday morning. Behind the front, breezy
conditions can be expected with quite turbulent conditions on area
lakes (especially Flathead Lake) due to changing directions and
gusty winds.  Temperatures will cool to near normal Tuesday. A
weather disturbance will brush northwest Montana Tuesday and
produce scattered showers especially north of a line running from
Superior to Saint Ignatius to Swan Lake.

A dry westerly flow is expected Wednesday through Saturday.
Temperatures should again slowly heat up each day and be around 5
to 10 degrees above normal by Friday.

&&

.AVIATION...A pocket of moisture and instability will briefly
clip Lemhi County and southwest Montana early this evening
supporting isolated thunderstorms. KBTM and KSMN could possibly
see a storm in the vicinity of the airfields with strong gusty
winds until about 02z. A weather system and associated cold front
should move across the region Tuesday. Increasing winds can be
expected early Tuesday. In addition, local higher terrain
obscurations can be expected across northwest Montana during the
day.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Lake Wind Advisory from 9 AM to 8 PM MDT Tuesday for Flathead
     Lake in the Flathead/Mission Valleys.

ID...None.
&&

Nearby

Lake Wind Advisories in Montana, 2018Every lake wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.